Wednesday, October 21 2009
Ketorolac Tromethamine Injection Recall - May Cause Pulmonary Emboli, Thrombosis & Anaphylactic Reaction & Possible Death.
American Regent Voluntarily Recalls All Lots of Ketorolac
|Recall Class:||Class I|
|September 22, 2009|
|Product:||Penumbra Neuron 6F 070 Delivery Catheter (Original Version)
|Use:||The Neuron 6F 070 Delivery Catheter is a component of the Neuron Intracranial Access System, which is used by physicians to introduce medical devices into blood vessels.|
|Recalling Firm:||Penumbra, Inc.|
1351 Harbor Bay Parkway
Alameda, California 94502-6541
|Reason for Recall:||The device may kink and/or break which may lead to longer surgery times, patient injury or death.|
Consumers may contact the company at 1-888-272-4606 or 1-510-748-3200, Monday - Friday, 8 AM to 5 PM Pacific Time.
For more information, see Useful Links below.
|FDA District:||San Francisco|
On September 22, 2009, the company sent their customers a field removal letter requesting that they inspect their stock, remove all affected devices and return them to the company. The company will replace the affected devices. The company also asked their customers to complete and sign a product identification/return form.
Class 1 recalls are the most serious type of recall and involve situations in which there is a reasonable probability that use of these products will cause serious injury or death.
Health care professionals and consumers may report adverse reactions or quality problems experienced with the use of these products to the FDA's MedWatch Adverse Event Reporting program either online, by regular mail or by FAX.
Potentially Fatal Errors with Certain Glucose Test Strips
WARNING: FDA is now recommending that healthcare facilities avoid using GDH-PQQ glucose test strips, which include several types of ACCU-CHEK, TRUEtest and Freestyle test strips.
FDA is warning again that potentially fatal glucose monitoring errors can occur in patients who receive therapeutic products containing certain sugars other than glucose. These products include oral xylose, intravenous infusions that contain maltose or galactose, and peritoneal dialysis solutions that contain icodextrin, such as Extraneal. A more specific product list can be found below.
The problem is that some glucose meters use a type of test strip (GDH-PQQ) that cannot distinguish between glucose and these other sugars, so the reading on one of these test strips will reflect both the patient's actual blood glucose and the other sugar the patient received. These falsely elevated readings can mask significant hypoglycemia, or they can lead to excessive insulin administration. This can result in severe hypoglycemia, coma and death. Other glucose test strip methodologies are not affected by the presence of non-glucose sugars.
FDA has received 13 reports of deaths associated with GDH-PQQ test strips that had documented interference from maltose or other non-glucose sugars. The deaths occurred in healthcare facilities. Ten of the 13 patients were receiving Extraneal peritoneal dialysis solution for renal failure. Three of the 13 patients were receiving maltose-containing substances. Patients were treated with insulin doses or insulin drips that were guided by falsely elevated blood sugar results. Six of the 13 deaths have occurred since 2008, despite previous warnings from FDA and others. See: GDH-PQQ Glucose Test Strip Recall Warning by FDA
FDA is now recommending that healthcare facilities avoid using GDH-PQQ glucose test strips, which include several types of ACCU-CHEK, TRUEtest and Freestyle test strips.
If a facility does use GDH-PQQ test strips, FDA recommends additional precautions:
* Determine whether patients are receiving products that contain other sugars when they are admitted and periodically during their stay at the facility.
* If patients are receiving one of these interfering products, never use GDH-PQQ test strips to monitor their blood glucose. Instead, use only laboratory-based glucose assays. This also holds true for patients who are unresponsive or cannot communicate adequately.
* Educate the staff about this potentially fatal problem, and consider safeguards such as drug interaction alerts in computer order entry systems, patient profiles and charts. And for patients who are not receiving interfering products, periodically verify glucose meter readings with laboratory-based results.
FDA is working with glucose monitoring manufacturers to address problems with GDH-PQQ glucose test strips, and will continue to monitor adverse events associated with these products.
FDA RECALL NEWS - Oct. 5, 2009